Nevada, 2013

Damaging Winds in Nevada, July 20, 2013

July 20, 2013 · NWS REV · 2 events in 1 county or zone

Hot and dry conditions allowed for very strong outflow winds from thunderstorms in Reno on the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Hot and dry conditions allowed for very strong outflow winds from thunderstorms in Reno on the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 20, 2:26 PM PST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 20, 2:26 PM PST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
326 PM PDT SAT JUL 20 2013

.SYNOPSIS...
STRONG HIGH PRESSURE WILL BRING TRIPLE DIGIT HIGH TEMPERATURES
FOR MUCH OF WESTERN NEVADA THROUGH MONDAY WITH SOME RECORD
TEMPERATURES POSSIBLE. MOISTURE WILL BEGIN TO SPREAD NORTH EARLY
NEXT WEEK WITH ISOLATED TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS IN THE SIERRA AND WESTERN NEVADA CONTINUING THROUGH
NEXT WEEK. TEMPERATURES WILL FALL TO NEAR NORMAL BY MID WEEK.
&&

.SHORT TERM...
SPREAD THE SLIGHT CHANCE OF THUNDERSTORMS FARTHER OUT INTO THE
BASIN AND INCREASED CLOUD COVER MONDAY EVENING/MONDAY NIGHT,
OTHERWISE ONLY MINOR TWEAKS TO THUNDERSTORM LOCATIONS THROUGH THE
SHORT TERM.

INTENSE TERRAIN HEATING IN AND NEAR THE SIERRA IS BRINGING CUMULUS
BUILDUPS WITH A FEW THUNDERSTORMS NEAR THE CREST SOUTH OF HIGHWAY
50 AND OVER SIERRA COUNTY THIS AFTERNOON. THESE STORMS HAVE NO
APPARENT UPPER LEVEL SUPPORT SO THEY SHOULD DIE OFF QUICKLY BY
JUST AFTER SUNSET. ON SUNDAY, THUNDERSTORMS MAY CREEP A BIT
FARTHER NORTH AND EAST INTO WESTERN NEVADA BY EARLY EVENING AS
MODELS INDICATE A BIT STRONGER ZEPHYR TO AID LEE SIDE CONVERGENCE.
BASES REMAIN HIGH, SO ANY DECENT STRENGTH STORMS COULD PRODUCE
BRIEF LIGHT TO MODERATE RAIN (LITTLE MOTION) AND GUSTY OUTFLOWS TO
50 MPH OR SO.

MONDAY AFTERNOON, ISOLATED THUNDERSTORMS ARE EXPECTED TO CREEP
FARTHER UP THE CREST AND OUT INTO WESTERN NEVADA AS INSTABILITY
CONTINUES TO BE MANUFACTURED BY STRONG DIURNAL HEATING. LATE
MONDAY NIGHT, MID LEVEL MOISTURE WILL BEGIN INCREASING AS BOTH THE
GFS AND NAM INDICATE AN UPPER WAVE MOVING UP FROM SOUTHERN
CALIFORNIA AND NEVADA. THE GFS IS DEFINITELY STRONGER BUT ALSO
FARTHER EAST (CENTRAL AND EASTERN NEVADA) THAN THE NAM, SO
CONFIDENCE IS ONLY MODERATE THAT THE BEST FORCING WILL OVER THE
WESTERN GREAT BASIN LATE MONDAY NIGHT. IF THE FORCING IS NOT IN
THE RIGHT SPOT, WE WILL SEE MAINLY AN INCREASE IN MID/HIGH LEVEL
CLOUDINESS AND LITTLE IN THE WAY OF ELEVATED CONVECTION. FOR NOW,
I HAVE PUSHED THE SLIGHT CHANCE OF SHOWERS/STORMS LATE MONDAY
NIGHT UP INTO CHURCHILL AND PERSHING COUNTIES AS A COMPROMISE
BETWEEN THE NAM/GFS.

TEMPERATURE-WISE, HIGHS WILL CONTINUE TO SOAR OVER 100 DEGREES IN
THE LOWER VALLEYS THROUGH MONDAY BEFORE COOLING ENSUES BY MID WEEK.
SNYDER

.LONG TERM...TUESDAY THROUGH SATURDAY...
VERY FEW ADJUSTMENTS WERE MADE TO THE PREVIOUS FORECAST SINCE
MODELS REMAIN FAIRLY CONSISTENT WITH ONE ANOTHER AND FROM RUN TO
RUN. MOISTURE ADVECTION INCREASES TUESDAY AS VECTORS BECOME MORE
DIRECTED TOWARDS THE NORTH AROUND THE WESTERN PERIPHERY OF THE
RIDGE THAT IS BREAKING DOWN OVER MONDAY AND MONDAY NIGHT.

AS MOISTURE INCREASES, EXPECT THE EXTENT OF THUNDERSTORMS TO SPREAD
FARTHER UP THE SIERRA AND INTO WESTERN NEVADA. THESE STORMS WILL BE
OF THE HYBRID VARIETY AS PWATS CLIMB TO AROUND 1 INCH WITH STORM
MOTIONS AROUND 20 TO 25 MPH. CELLS THAT TRAIN AND BECOME SOMEWHAT
ANCHORED TO TERRAIN FEATURES WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAIN WITH FLASH FLOODING POSSIBLE. OF SPECIAL CONCERN WILL BE
THE BURN SCAR FROM THE BISON FIRE IN DOUGLAS COUNTY AND THE
COMMUNITIES OF JOHNSON LANE AND FISH SPRINGS. STORMS THAT ARE MORE
TRANSIENT WILL BE CAPABLE OF PRODUCING DRY LIGHTNING.

CONVECTIVE ACTIVITY WILL LIKELY PERSIST OVER THE NOCTURNAL HOURS
THROUGH THURSDAY NIGHT AS SHORTWAVES TRIGGER ELEVATED INSTABILITY.
TIMING OF THESE WAVES COULD BE OFFSET BY 6 TO 12 HOURS THIS FAR OUT,
BUT WARRANT SPECIAL MENTION SINCE THEY COULD ENHANCE THUNDERSTORM
DEVELOPMENT AND SEVERITY. CHARACTER OF THUNDERSTORMS WILL TRANSITION
FROM TUESDAY THROUGH THE REST OF THE WEEK. BY THURSDAY, THE FLASH
FLOOD THREAT WILL DIMINISH A LITTLE, BUT THE THREAT FOR STRONGER
OUTFLOWS, LARGER HAIL, AND DRY LIGHTNING INCREASES WITH INCREASING
WESTERLY FLOW ALOFT. SLIGHT VEERING OF THE WIND PROFILE THROUGH THE
WEEK SUGGESTS THAT THERE COULD BE ENOUGH SHEER TO ALLOW FOR A FEW
CELLS TO BECOME MORE ORGANIZED. WE'LL HAVE TO WAIT AND SEE IF THESE
WIND PROFILES CONTINUE TO PROMOTE ORGANIZATION IN THE NEXT FEW MODEL
RUNS BEFORE FORECASTER CONFIDENCE INCREASES MUCH ABOVE MEDIUM FOR
ISOLATED SEVERE ACTIVITY.

OTHERWISE, TEMPERATURES WILL REMAIN ABOVE SEASONAL AVERAGES THROUGH
THE WEEK. DAILY MAXIMUMS WILL VARY MORE WIDELY THAN THIS PAST WEEK
FROM ON LOCATION TO ANOTHER DUE TO CONVECTIVE CLOUD COVER AND
EFFECTS OF EVAPORATIVE COOLING FOR AREAS THAT RECEIVE PRECIPITATION.
ALSO, EXPECT WEAK LATE AFTERNOON ZEPHYRS OUTSIDE OF ANY THUNDERSTORM
OUTFLOWS. BOYD
&&

.AVIATION...
ISOLATED THUNDERSTORMS THIS EVENING IN/NEAR THE SIERRA WILL DIE OFF
BY AROUND OR JUST AFTER SUNSET. THEY WILL FIRE AGAIN SUNDAY
AFTERNOON AND POSSIBLY DRIFT INTO FAR WESTERN NEVADA TO KRNO BY
00Z/5PM SUNDAY. FOR BOTH DAYS, GUSTY/ERRATIC WINDS TO OVER 40 KTS
AND FREQUENT LIGHTNING ARE EXPECTED WITH STRONGER STORMS ALONG
WITH BRIEF MODERATE TO HEAVY RAIN WHICH MAY REDUCE VISIBILITY.
SNYDER
&&

.FIRE WEATHER...
WEST-NORTHWEST TO EAST-SOUTHEAST ORIENTED RIDGE REMAINS OVER THE
FORECAST AREA THROUGH LATE WEEKEND. LOW/MID LVL MOISTURE IS TRYING
TO INCREASE EACH DAY...BUT IS CONFINED MAINLY SOUTH OF HWY 50. EAST
SOUTHEAST LOW TO MID LVL FLOW AND INTENSE HEATING SHOULD RESULT IN
THUNDERSTORMS DEVELOPING IN THE MONO AND ALPINE COUNTY SIERRA AGAIN
SUNDAY AFTERNOON. STORMS MAY DEVELOP A BIT FARTHER NORTH INTO THE
TAHOE BASIN BY SUNDAY THEN EAST ALONG THE SIERRA FRONT IN THE
RENO/CARSON CITY AREA BY EARLY EVENING.

MOST DEVELOPMENT THE NEXT TWO DAYS WILL BE ISOLATED...WITH SCATTERED
THUNDERSTORMS NEAR THE SIERRA IN MONO/ALPINE COUNTY. STORM MOTIONS
WILL ALSO REMAIN VERY SLOW THROUGH SUNDAY. THIS WILL MEAN THE
STRONGEST THUNDERSTORMS COULD PRODUCE BRIEF MODERATE TO HEAVY
RAIN...BUT OUTSIDE OF THE CORES DRY LIGHTNING STRIKES ARE LIKELY
WITH A FEW FIRE STARTS POSSIBLE. STILL...DO NOT BELIEVE THE
COVERAGE WILL BE ENOUGH TO WARRANT A WATCH OR WARNING.

BY MONDAY MODELS PERSIST IN TRYING TO SHIFT THE RIDGE TO THE EAST
AND ALLOW AN UPPER LEVEL DISTURBANCE TO LIFT ACROSS THE REGION.
FORECAST MODELS HAVE DIFFERENCES IN THE STRENGTH...TIMING AND
POSITIONING OF THIS WAVE. ONE MODEL BRINGS THE WAVE NORTH THROUGH
THE WESTERN FORECAST AREA ALONG THE SIERRA WHILE ANOTHER TAKES THE
MORE VIGOROUS PORTION OF THE WAVE ACROSS CENTRAL NV. NEITHER HAS
IMPRESSIVE UPPER LEVEL LAPSE RATES...SO THUNDERSTORM COVERAGE MAY BE
NO MORE THAN ISOLATED WITH EITHER.

WE WILL MENTION ISOLATED THUNDERSTORMS INTO THE LATE AFTERNOON AND
EVENING MONDAY ACROSS WESTERN NV MAINLY SOUTH OF INTERSTATE 80 ALONG
WITH ISOLATED TO SCATTERED CONVECTION IN THE SIERRA FROM TAHOE SOUTH.
AGAIN THE STORM MOTIONS ARE NOT OVERLY FAST...BUT ARE A LITTLE
FASTER THAN SUNDAY. SO MONDAY COULD BE A HYBRID DAY WITH SOME DRY
STRIKES OUTSIDE THE CORES AND ON THE NRN AND WRN PERIPHERY OF THE
ACTIVITY. GIVEN THE DIFFERENCES WITHIN THE MODEL DATA WE ARE NOT
CONFIDENT ENOUGH AT THIS POINT TO ISSUE A WATCH FOR MONDAY FOR DRY
LIGHTNING...BUT FIRE INTERESTS SHOULD BE ALERT TO THE POSSIBILITY
OF THUNDERSTORMS ALONG AND EAST OF THE SIERRA FRONT INTO MONDAY
EVENING WITH DRY STRIKES POSSIBLE.

RIDGE SLIDES FARTHER EAST TUESDAY AND ALLOWS MORE MOISTURE TO RETURN
TO THE REGION. THUNDERSTORM COVERAGE IS LIKELY TO INCREASE FROM
TUESDAY THROUGH THURSDAY...BUT AS MOISTURE INCREASES STORMS ARE MORE
LIKELY TO PRODUCE WETTING RAINS. THIS COULD LEAD TO DEBRIS FLOW
CONCERNS ON RECENTLY BURNED AREAS. 20
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...HEAT ADVISORY UNTIL 10 PM PDT SUNDAY NVZ003-004.

CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 20, 2:25 PM PST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
325 PM PDT SAT JUL 20 2013

CAZ070>073-NVZ001-002-005-211300-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE...
FORT BIDWELL...PORTOLA...SUSANVILLE...WESTWOOD...SIERRAVILLE...
LOYALTON...SOUTH LAKE TAHOE...TAHOE CITY...TRUCKEE...
MARKLEEVILLE...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES...HAWTHORNE...YERINGTON...SMITH VALLEY...MINA...
SCHURZ...GLENBROOK...INCLINE VILLAGE...EMPIRE...GERLACH
325 PM PDT SAT JUL 20 2013

...POTENTIALLY RECORD BREAKING HEAT FOR THE SIERRA AND WESTERN
NEVADA THROUGH MONDAY...

* TEMPERATURES: THE LOWER VALLEYS IN MINERAL, LYON, LASSEN,
  PLUMAS, AND MONO COUNTIES WILL BE 100 TO 105 DEGREES WITH HIGHER
  ELEVATIONS IN THE 80S AND 90S. OVERNIGHT LOWS WILL FALL INTO THE
  60S IN THE LOWER WITH UPPER 40S TO MID 50S IN THE HIGHER SIERRA
  VALLEYS. THESE HIGH TEMPERATURES WILL BE NEAR RECORD VALUES FOR
  LATE JULY.

* IMPACTS: THE RISK OF HEAT RELATED ILLNESS WILL INCREASE THROUGH
  SUNDAY. CHILDREN, THE ELDERLY, AND PEOPLE WITH CHRONIC AILMENTS
  ARE THE MOST VULNERABLE TO HEAT RELATED ILLNESS. PETS AND
  LIVESTOCK ARE ALSO AT RISK AND SHOULD BE CARED FOR PROPERLY.

* THUNDERSTORM POTENTIAL: AFTERNOON AND EVENING THUNDERSTORMS ARE
  POSSIBLE OVER THE SIERRA SATURDAY AND SUNDAY. ANY STORMS THAT
  DEVELOP WILL BE SLOW MOVING PRODUCING HEAVY RAIN, ALONG WITH
  GUSTY AND ERRATIC WINDS, AND LIGHTNING. STORMS MAY BECOME MORE
  WIDESPREAD MONDAY THROUGH WEDNESDAY.

* FOR UPDATES...VISIT WEATHER.GOV/RENO

HTTP://WEATHER.GOV/RENO

The radar

The Reno radar (KRGX), 35 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washoe

When
July 20, 4:20 PM PST to 4:21 PM PST
Where
Washoe County, 1.28 mi E of Lemmon Vly
Measured
67 kt (77 mph) measured gust
Reported by
Official NWS Observations
Coordinates
39.569, -119.796

Wind gusts between 60 and 77 mph were recorded at the NWS Reno office. The source of the wind gusts was not clear as it could have been from a nearby shower or a larger scale outflow from thunderstorms in the Sierra.

Thunderstorm Wind, Washoe

When
July 20, 5:01 PM PST
Where
Washoe County, 1.25 mi E of Lemmon Vly
Measured
51 kt (59 mph) measured gust
Reported by
Official NWS Observations
Coordinates
39.568, -119.797

Measured at the NWS Reno office.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2013Every state in 2013This day in weather historyWarnings in Nevada, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468604, 468606.